top of page
  • Writer's pictureJody Glynn Patrick

The face shifting episode

Updated: Oct 16, 2023


My friend Dottie was visiting me in the hospital when I finally could have visitors (low immune system), and she was sitting further away than usual to not invade my breathing space. I looked at her and blinked and her face changed just enough to throw me off; her glasses were instantly lower on her nose, her hair was a little longer. I blinked and her face reverted back. And with every blink, the effect held steady, though the second image of her was always slightly altered in different ways.


I asked her to pull her chair much closer to my bedside, thinking maybe it was a lighting effect with her farther away. Nope. And everything except faces in the room held steady; the IV pole didn't move, the safe stayed safe, etc. It was just her face.


I couldn't mention it to her. She already had cried, being worried sick about me. I didn't want her to know, during the two-hour visit, that I thought I perhaps had developed a brain tumor or something. It would have sent her over the edge of worry into panic. So I waited it out.


Kevin came as she was leaving and his face changed. Another face shift with every blink. He called for a nurse immediately, and when she came, it wasn't just her face, it was now her face and body that flipped back and forth. A slight positional change and a little more or less weight. Now I was really freaking out.


They called for a neurology consult and he said to get a head CT and do it STAT, perhaps worried about a brain bleed. So off I went for that (2 minute scan). A few minutes later the staff had results: No intercranial abnormality.


They had no explanation for it. But my electrolytes were completely off, over 50% of my bloodwork was well below normal parameters, and they added more fluids alongside the IV antibiotics I was getting.


The next morning, the effect was gone.


When you leave the hospital, you are given sheets of information about the drugs you then take at home in pill form to finish antibiotic treatment, etc. They had changed my high blood pressure pills; Losartin can cause kidney damage and mine were only functioning at 20%. They also had concerns about protecting my heart from a virus they were still fighting and so they had put me on a beta blocker twice a day. Reading the literature, it said that the new drug had a side effect, rare but real, of causing hallucinations during the adjustment period. Bingo, I thought; it likely was helped along with the electrolyte imbalance.


And that was my scariest time in the hospital.



34 views0 comments

Recent Posts

See All

Commenti


bottom of page